| Model Number |
400SMTXSFT0410 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/23/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds along the embolization coil.If the device is forcefully advanced against this resistance, damage such as offset coil winds may occur.During functional testing, strong resistance was experienced while attempting to advance the smart coil through its introducer sheath due to the offset coil winds.The root cause of the initial resistance experienced during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using a penumbra smart coil (smart coil) and a non-penumbra microcatheter.During the procedure, while advancing a smart coil through the microcatheter, the physician experienced resistance.Subsequently, the smart coil became stuck at the distal tip of the microcatheter.Therefore, the smart coil was removed.The procedure was completed using additional penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.